Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 12, 2013, 2:49 AM CDT for Cloud County, Republic County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2013, 2:49 AM CDT (07:49 UTC)
- Expired
- Aug 12, 2013, 6:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
502
WGUS53 KTOP 120749
FFWTOP
KSC029-157-121145-
/O.NEW.KTOP.FF.W.0017.130812T0749Z-130812T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
249 AM CDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 645 AM CDT
* AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT UP TO 5 INCHES OF RAIN HAD FALLEN OVER THE WARNED AREA...WITH
RAINFALL RATES GREATER THAN 3 INCHES PER HOUR. THIS TORRENTIAL
RAINFALL WILL CAUSE RAPID RISES ALONG CREEKS...STREAMS AND DITCHES.
* LOCATIONS IMPACTED INCLUDE...
AGENDA...
BELLEVILLE...
CLYDE...
COURTLAND...
CUBA...
JAMESTOWN...
NORWAY...
SCANDIA...
SPECIFIC CREEK BASINS THAT MAY BE IMPACTED INCLUDE MARSH...WEST...
SKUNK...OAK...AND SALT CREEK...AS WELL AS OTHER CREEKS AND
TRIBUTARIES IN SOUTHERN REPUBLIC AND FAR NORTHERN CLOUD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.
&&
LAT...LON 3980 9793 3984 9762 3983 9737 3957 9737
3959 9781 3957 9790 3958 9794
$$
BARJENBRUCH1 follow-up statement
543
WGUS73 KTOP 121145
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
645 AM CDT MON AUG 12 2013
KSC029-157-121155-
/O.EXP.KTOP.FF.W.0017.000000T0000Z-130812T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-CLOUD-
645 AM CDT MON AUG 12 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN CLOUD AND
SOUTHERN REPUBLIC COUNTIES...
AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3980 9793 3984 9762 3983 9737 3957 9737
3959 9781 3957 9790 3958 9794
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 11:35 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 11, 11:35 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1135 PM CDT Sun Aug 11 2013 .SHORT TERM...(This Evening through Monday) Issued at 257 PM CDT SUN AUG 11 2013 Modest southwest flow remains aloft, with water vapor imagery suggesting an upper wave moving through central Colorado at midday. Precipitable water values were nearly 1.5 times normal in the southern High Plains this morning with soundings from KDDC and KAMA rather saturated in the mid levels. Weak cold front via Great Lakes northwest flow had pushed through much of Nebraska by 20Z. Recent radar showing convection firing along it and near a weak surface low in east central Colorado where dewpoints are rather high for this area. Hi-res models are in strikingly good agreement with convection congealing into and MCS in northwest Kansas late this afternoon, reaching central Kansas around midnight and continuing southeast into the morning. Increasing precipitable water values ahead of the shortwave with modest moisture transport and mid level isentropic lift would suggest the most robust activity to remain in central portions of the state, arcing southeast with time as the again modest low level jet veers. NAM and GFS runs are a few to several hours slower with the convection and do seem a bit too slow, though experience with hi-res solutions leans to a too-fast bias. Have highest chances in the overnight to early morning hours to account for some uncertainty. Training of the robust convection again seems to be a minor concern, with brief bouts of intense rainfall rates the more likely scenario. Flash flood guidance continues to rise from a few dry days, but suspect persistent activity could lead to troubles in southwest locations and this will need to be monitored. Front will continue to sag south into the area overnight into Monday but convergence remains weak and how the overnight plays out will have a large impact on destabilization and lingering mesoscale boundaries. Will generally go with decreasing chances through the day but confidence in how it plays out is not high. Temperature forecasts for Monday are again not certain depending on precip trends but 850MB temps remain similar to today so kept low to mid 80s going given some insolation. .LONG TERM...(Monday Night through Sunday) Issued at 257 PM CDT SUN AUG 11 2013 Models show the overall pattern amplifying with the long wave trough over the eastern half of the country deepening and the ridge across the southwest building along the Rockies. The amplifying trough and northwest flow aloft is expected to allow a decent surface ridge to build south into the forecast area. For Monday night into Tuesday...models show enough deep moisture across southern portions of the forecast area with northwest flow and potential shortwave energy aloft that there could be scattered showers and thunderstorms. The best chances for precip should progressively move south as the surface ridge build into the area and dryer air moves in from the north. Have the forecast dry for Tuesday night through Sunday. By mid week surface dewpoints are low enough (in the 50s) that there is some inhibition to surface based convection. So with no obvious shortwave moving through the northwest flow, think chances for precip are less than 20 percent. There is some uncertainty as models hint at some precip on the back or west side of the surface ridge by the end of the week which could impact parts of central KS if it is realized. If models show some consistency with the shortwave details within the northwest flow, some POPs may need to be added to some of the western counties of the forecast area Thursday night or Friday. Below normal temps appear likely through the period with the coolest temps expected to be Wednesday and Thursday as the surface ridge has its greatest impact on the forecast area. Highs are forecast to be in the upper 70s and around 80 with lows in the 50s. Eventually the surface ridge will give way to a lee trough by the weekend, so have temps trending warmer into the mid 80s through the weekend. && .AVIATION...(For the 06Z TAFs through 06Z Monday Night) Issued at 1131 PM CDT SUN AUG 11 2013 Short-term models continue to forecast a thunderstorm complex currently in south central Nebraska to move southeast into the area. The exact timing of the arrival is a little uncertain although we will continue to monitor the trends and update as needed. The consensus for arrival is trending later than previous thinking which brings storms into the taf sites around 09-10Z. The precip should move out of the area around 12-13Z although there may be some lingering showers therefore the end time may need adjustment. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...Wolters AVIATION...Sanders
Hazardous weather outlook, Aug 11, 5:10 AM CDT, 21 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 510 AM CDT SUN AUG 11 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-121015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 510 AM CDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS MAY IMPACT PARTS OF NORTH CENTRAL KANSAS THIS EVENING...SPREADING ACROSS THE ENTIRE OUTLOOK AREA AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS SHOULD CONTINUE ACROSS MUCH OF THE OUTLOOK AREA MONDAY THROUGH TUESDAY AND IN PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS TUESDAY NIGHT. LOCALLY HEAVY RAIN AND FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 12, 1:03 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 AM CDT MON AUG 12 2013
KSZ008-120630-
REPUBLIC-
103 AM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY...
THROUGH 130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE REPUBLIC...NARKA...MUNDEN AND CUBA.
&&
LAT...LON 4000 9737 3979 9737 3989 9794 4000 9794
4001 9793
TIME...MOT...LOC 0602Z 281DEG 31KT 4002 9785
BARJENBRUCHSpecial weather statement, Aug 12, 1:54 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
154 AM CDT MON AUG 12 2013
KSZ008-020-120730-
CLOUD-REPUBLIC-
154 AM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND NORTHERN
CLOUD COUNTIES...
THROUGH 230 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF SOUTHERN REPUBLIC AND NORTHERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NORWAY...
BELLEVILLE...CUBA AND AGENDA.
&&
LAT...LON 3975 9794 3989 9754 3988 9737 3961 9737
3960 9794
TIME...MOT...LOC 0654Z 263DEG 25KT 3969 9775
BARJENBRUCHSpecial weather statement, Aug 12, 2:36 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
236 AM CDT MON AUG 12 2013
KSZ020-120800-
CLOUD-
236 AM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR CLOUD COUNTY...
THROUGH 300 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AURORA...GLASCO...MILTONVALE...AND
CONCORDIA.
&&
LAT...LON 3965 9791 3955 9737 3931 9737 3931 9793
3965 9794
TIME...MOT...LOC 0736Z 286DEG 36KT 3941 9771
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:03 AM CDT | Special Weather Statement | TOP | Republic | 27 min |
| Aug 12, 1:54 AM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Aug 12, 2:36 AM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| Aug 12, 3:34 AM CDT | Special Weather Statement | TOP | Riley | 26 min |
| Aug 12, 4:06 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 24 min |
| Aug 12, 4:12 AM CDT | Special Weather Statement | TOP | Dickinson, Geary, Pottawatomie | 33 min |
| Aug 12, 4:28 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 32 min |
| Aug 12, 6:15 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Franklin | 45 min |
| Aug 12, 8:04 AM CDT | River Flood Warning | TOP | Lyon | 37 hr |
| Aug 12, 12:35 PM CDT | River Flood Warning | TOP | Coffey, Lyon | 50 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.